I am 46 years old and have had a total thyroidectomy due to follicular carcinoma. I've been taking Levothyroxine for 4 years have had no noticeable problems except that suddenly in Jan I went for 60 days with no period. Prior to this my periods were getting closer together & sometimes a little heavier which can be normal for someone my age. After that 60 days I started spotting for 6 days then had 2 weeks of very heavy bleeding (almost 3 weeks all together). This ended on April 4th & then after only 8 days with no period I got another one with light bleeding for about a week & then very heavy bleeding again ever since. The only break I've had is 6 days when I took the Sprintec birth control but I had a bad reaction with nausea & a crazy feeling in my head along with dizzyness. This was so bad I had to leave work. After going off the birth control my period is back with a vengance sometimes changing every 25 mins with super tampons or sometimes an hour or so but no longer during the larger part of the day.
I was put on another hormone medroxyprogesterone which is supposed to stop the bleeding. It seems that after I take it in the evening, it does seem to slow me down. The problem occurs after taking my Levothyroxine again in the morning. I get very heavy bleeding again. Can I take both in the morning? Maybe one will balance the other. So far the bleeding doesn't want to give up. I do also have at least 1 fibroid & just had an ultrasound. The doctors think I'm in perimenopause. I'm waiting on the results & wonder if I will be able to get this under control. I need to get back to work and have missed 6 days so far. Since I can't stop taking thyroid meds, maybe the only solution will be a hysterectomy. Anyone have more info for me?
Years ago when I was taking Levothyroxine I also had very, very heavy bleeding and would sometimes bleed the way you described (off and on, weeks at a time, and very heavy). I have no idea if it was connected to the Levothyroxine or not. It didn't happen all the time but there was a period of time it was happening. It could be any number of things that are causing it.
In the end it's the capillaries inside your uterus that are not clamping down and stopping the blood flow, for whatever reason.
One thing I would do because of the heavy bleeding and how long you've bled (plus just because your a thyroid patient) is go in and request a ferritin level check. Your ferritin can drop quickly and with that kind of blood loss you can become anemic. Symptoms are pretty much the same as hypo; hair loss, extreme fatigue, heart palps, etc.
Also, I would do an Endometrial Ablation versus a hysterectomy. It's less invasive, an in and out procedure, and you end up with no period or one that requires a pantyliner (if that) for 1-2 days during your cycle. Your OBGYN should be able to do the procedure.
Thank you for the information! I never heard of this procedure yet. I will definitely talk to the doctor about this at my appointment on Monday. I wonder if this would work with fibroids too? I will know more about my condition after they read the ultrasound results.
I also tried taking the progesterone pill about an hour after taking my thyroid pill & the bleeding has been lighter and controlled for now. I hope they will keep me on this until we decide what procedure & when.
Wow! I did some research on what the Endometrial Ablation is & how it effects people. Unfortunately, it seems that most people are not happy they had it mostly because of the pain and recurring bleeding. I would have to think very carefully about this one. For reference: http://www.medicinenet.com/endometrial_ablation/discussion-863-page4.htm
I had an Endometrial Ablation a year and a half ago. I read a ton of stuff online too. The ones online (like anything) are normally people that had issues so you'll see more of those type of posts online.
I can tell you that I had no pain whatsoever. I was given a prescription for pain pills and only took one 5mg vicodin after the procedure but was doing laundry and cleaning the house by the afternoon. I didn't have any side effects that I read about online. I now either don't have a period or will have one or two days where I have a couple spots on a pantyliner.
But, it may or may not be for you since you have a different situation with the fibroids. I'd at least mention it to your Dr and see what his/her opinion is about it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.